Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 204, NWS Lincoln, IL

October 29, 1998Cass County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1998, 1:55 PM CST for Cass County, Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 29, 1998, 1:55 PM CST (19:55 UTC)
Expired
Oct 29, 1998, 2:45 PM CST
In force
50 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Cass County, IL

The radar

The Lincoln radar (KILX), 80 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 2:00 PM CSTThunderstorm WindVirginia, ILThunderstorm winds blew down several power lines and snapped two utility poles in half two miles east of Virginia. In Philadelphia, the thunderstorm winds blew down 13 utility poles. No injuries were reported.
Oct 29, 2:00 PM CSTHail 1.75Virginia, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:00 AM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Oct 29, 2:00 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CST THU OCT 29 1998

06Z SFC ANALYSIS SHOWING LOW PRES ACROSS EXTREME S CENT SD. WARM FRNT
EXTENDING SE INTO SW IA/NE MO AND SRN IL. KILX 88D INDICATING PCPN MOVG
INTO WRN SECTIONS OF CWA...W OF GBG-SPI LINE. THIS PCPN DVLPG ON NOSE
OF 30-35KT LLJ AND IN AREA OF STRONGEST LOW LVL THETE ADV. STILL MORE
SHRAS/TSRA DVLPG BACK INTO CENT MO.

MODELS SIMILAR IN MOVG SFC LOW INTO SW MN BY 00Z WITH CF WRAPING SEWRD
INTO EXTREME WRN IL. MAIN FCST PROBLEM FOR TDY WILL BE TIMING OF PCPN.
WAA PCPN SHOULD AFFECT MAINLY WRN PORTIONS OF CWA FOR MUCH OF THE MORN
WITH A FW SHRAS REACHING ERN PORTIONS. THERE WILL LIKLEY BE A BREAK IN
PCPN IN WEST MIDDAY. AS CF APPROACHES FROM WEST...WOULD EXPECT A NEW
LINE OF SHRA/TSRA DVLP ACROSS ERN IA AND MO DURING AFT AS
INSTABILITY/LOW LVL MOISTURE CONV INCREASES ALONG BOUNDARY. THIS
ACTIVITY SHOULD SHIFT NE INTO WRN IL BY 00Z. SWODY1 PUTS W CENT IL INTO
SLGT RISK. FOR CENT IL INSTABILITY SHOULD BE KEPT LOWER WITH MORN SHRAS
AND ABUNDANT CLD COVER DURING DAY AND SO ACTIVITY SHOULD WEAKEN AS IT
MOVES EAST DURING EVE. CAPES FCST TO BE 800-1200/LI'S -2 TO -4 AT 00Z
ACROSS WRN IL MAY BE A BIT ON HIGH SIDE. ALTHOUGH...THINK PLACING T IN
FCST WELL WARRANTED FOR LATER TDY. FWC/FAN TEMPS SIMILAR FOR TDY AND
WILL BE FOLLOWED CLOSELY.

PIA  68/53  77
SPI  70/54  77
DEC  70/54  77
CMI  66/53  45
LWV  73/56  24

FRIEDERS

In the hours before

Special weather statement, Oct 29, 11:00 AM CST, 2 hours 55 minutes before
ILZ027>031-036>038-040>044-047>054-061-301200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST THU OCT 29 1998

SYNOPSIS:  A WARM FRONT CUTTING ACROSS SOUTHWEST ILLINOIS WILL ADVANCE
TOWARD NORTHEAST ILLINOIS THIS AFTERNOON. MEANWHILE...A SHARP COLD
FRONT OVER THE CENTRAL PLAINS WILL APPROACH FAR WESTERN ILLINOIS BY
EARLY EVENING. A WARM AND MOIST AIRMASS WILL BE IN PLACE ACROSS WEST
CENTRAL ILLINOIS DUE TO BREEZY SOUTH WINDS. WITH CLOUDS BREAKING UP
SOUTHWEST OF THE WARM FRONT...TEMPERATURES SHOULD RISE INTO THE 70S.
THIS WILL DESTABILIZE THE ATMOSPHERE FURTHER ALLOWING WIDELY SCATTERED
THUNDERSTORMS TO REDEVELOP ACROSS THIS AREA BY LATE AFTERNOON...THEN
DIMINISH AFTER SUNSET.

SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY DAMAGING
WINDS IN AREAS WEST OF A BLOOMINGTON TO DECATUR LINE. SPOTTER ACTIVATION
MAY BE NEEDED BETWEEN 2 AND 8 PM CST.

HUETTL/MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 1:18 PM CSTSevere Thunderstorm WarningILXCass42 min
Oct 29, 2:13 PM CSTTornado WarningILXCass, Menard47 min
Oct 29, 3:00 PM CSTSevere Thunderstorm WarningILXLogan, Menard60 min
Oct 29, 4:54 PM CSTSevere Thunderstorm WarningILXMoultrie51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.